Alert archive / South Carolina / Frost Advisories in 2009

Frost Advisory 2, NWS Columbia, SC

October 18, 200916 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this frost advisory at Oct 18, 2009, 2:44 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Oct 19, 2009, 5:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2009, 2:44 PM EDT (18:44 UTC)
In effect from
Oct 19, 2009, 5:00 AM EDT
Expired
Oct 19, 2009, 9:00 AM EDT
In force
4 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KCAE 181844
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT SUN OCT 18 2009

...FROST ADVISORY TONIGHT NORTH AND CENTRAL MIDLANDS...

.COLD HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT. AFTER
SUNSET SKIES WILL GRADUALLY CLEAR OFF AND WINDS WILL BECOME LIGHT
OR CALM ACROSS THE AREA. LOW TEMPERATURES WILL DROP INTO THE MID
30S SHORTLY BEFORE SUNRISE MONDAY. THIS WILL ALLOW AREAS OF FROST
TO DEVELOP BY DAWN.  

GAZ040-063>065-SCZ015-016-018-020>022-025>031-191000-
/O.NEW.KCAE.FR.Y.0002.091019T0900Z-091019T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...LANCASTER...ELGIN...CHERAW...
PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...
NORTH AUGUSTA...SUMTER
244 PM EDT SUN OCT 18 2009

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FROST ADVISORY
...WHICH IS IN EFFECT FROM 5 AM TO 9 AM EDT MONDAY. 

COLD HIGH PRESSURE WILL BUILD OVER THE AREA OVERNIGHT. SKIES WILL
CLEAR OFF AND WINDS WILL BECOME LIGHT OR CALM. AS A RESULT...AREAS
OF FROST ARE POSSIBLE BY DAYBREAK MONDAY. FROST IS EXPECTED TO
DEVELOP BETWEEN 5 AND 6 AM. TEMPERATURES WILL RISE TO NEAR 40
BETWEEN 8 AND 9 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR 
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

TTH
3 follow-up statements
000 
WWUS72 KCAE 190038
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT SUN OCT 18 2009

GAZ077-SCZ035>038-041-191245-
/O.EXA.KCAE.FR.Y.0002.091019T0900Z-091019T1300Z/
BURKE-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...WAYNESBORO...BARNWELL...WILLISTON...
BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON...
BAMBERG...DENMARK
838 PM EDT SUN OCT 18 2009

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FROST 
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 9 AM EDT MONDAY. 

COLD HIGH PRESSURE WILL BUILD OVER THE AREA OVERNIGHT. SKIES WILL
CLEAR OFF AND WINDS WILL BECOME LIGHT. AS A RESULT...AREAS OF
FROST ARE EXPECTED BY DAYBREAK MONDAY IN MOST LOCATIONS. URBAN
CENTERS AND LAKESHORE AREAS ARE NOT AS LIKELY TO SEE FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

GAZ040-063>065-SCZ015-016-018-020>022-025>031-191245-
/O.CON.KCAE.FR.Y.0002.091019T0900Z-091019T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...LANCASTER...ELGIN...CHERAW...
PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...
NORTH AUGUSTA...SUMTER
838 PM EDT SUN OCT 18 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT MONDAY. 

COLD HIGH PRESSURE WILL BUILD OVER THE AREA OVERNIGHT. SKIES WILL
CLEAR OFF AND WINDS WILL BECOME LIGHT. AS A RESULT... AREAS OF
FROST ARE EXPECTED BY DAYBREAK MONDAY IN MOST LOCATIONS. URBAN
CENTERS AND LAKESHORE AREAS ARE NOT AS LIKELY TO SEE FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
000 
WWUS72 KCAE 190801
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
401 AM EDT MON OCT 19 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
191515-
/O.NEW.KCAE.FR.Y.0003.091020T0900Z-091020T1300Z/
/O.CON.KCAE.FR.Y.0002.091019T0900Z-091019T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
401 AM EDT MON OCT 19 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT TUESDAY...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING.

COLD HIGH PRESSURE OVER THE AREA ALONG WITH CLEAR SKIES WILL AND
LIGHT WINDS HAVE ALLOWED TEMPERATURES TO DROP INTO THE UPPER 30S
WITH COOLER READINGS IN SOME OUTLYING LOCATIONS. AS A RESULT...
AREAS OF FROST ARE EXPECTED BY DAYBREAK IN MANY LOCATIONS. URBAN
CENTERS AND LAKE SHORE AREAS ARE NOT AS LIKELY TO SEE FROST. BY 9
AM TEMPERATURES ARE EXPECTED TO RETURN TO THE LOWER 40S ENDING THE
THREAT OF FROST.

A FROST ADVISORY IS ALSO IN EFFECT FROM 5 AM TO 9 AM EDT TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
000 
WWUS72 KCAE 191247
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
847 AM EDT MON OCT 19 2009

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...
...FROST ADVISROY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
TUESDAY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
192100-
/O.EXP.KCAE.FR.Y.0002.000000T0000Z-091019T1300Z/
/O.CON.KCAE.FR.Y.0003.091020T0900Z-091020T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
847 AM EDT MON OCT 19 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
TUESDAY...
...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING. A 
FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. 
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Oct 18, 1:30 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 18, 1:30 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
130 PM EDT SUN OCT 18 2009

.SYNOPSIS...
HIGH PRESSURE BUILDING INTO THE REGION TODAY AND REMAINING OVER THE
AREA THROUGH MUCH OF THE WEEK. THIS WILL BRING CLEARING SKIES AND
COOL NORTHWEST WINDS INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE BUILDING INTO THE REGION TODAY AND TONIGHT AS LOW
PRESSURE TRACKS NORTHWARD ALONG THE GULF STREAM. AS THE HIGH
BUILDS IN CLOUDS WILL BEGIN DISSIPATING AND WINDS WILL INCREASE TO
AROUND 10 KNOTS...15 KNOTS ON AREA LAKES...FROM THE NORTHWEST AS
COLDER AIR ADVECTS INTO THE REGION. BY THIS EVENING EXPECT MOSTLY
CLEAR SKIES...WHICH WILL SET UP EXCELLENT RADIATIONAL COOLING FOR
THE OVERNIGHT PERIOD. OVERNIGHT LOWS WILL DROP INTO THE MIDDLE AND
UPPER 30S FOR MOST LOCATIONS...HOWEVER TYPICALLY COOLER AREAS WILL
SEE TEMPERATURES NEAR THE FREEZING MARK. WITH THE WARM GROUND AND
COLD AIR WILL EXPECT WINDS TO REMAIN IN THE 5 TO 10 MPH RANGE
THROUGH THE NIGHT WHICH SHOULD PREVENT FROST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL BECOME CENTERED OVER THE REGION MONDAY NIGHT
AND REMAIN THE DOMINANT FORCE THROUGH THE SHORT TERM. MAIN CONCERN
WILL BE OVERNIGHT LOWS MONDAY NIGHT...WHICH WILL BE VERY SIMILAR
TO SUNDAY NIGHTS LOWS. WINDS WILL AGAIN BE THE DETERMINING FACTOR
AND WITH THE HIGH CENTERED OVER THE REGION WINDS WILL LIKELY BE
LIGHT AND VARIABLE MONDAY NIGHT ALLOWING A SLIGHTLY HIGHER
POTENTIAL FOR FROST IN THE TYPICALLY COLDER AREAS. TUESDAY AND
TUESDAY NIGHT THE UPPER LEVER RIDGE WILL BEGIN BUILDING OVER THE
AREA ALLOWING FOR TEMPERATURES TO RISE BACK INTO THE 70S AND
OVERNIGHT LOWS IN THE LOWER 40S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FEW CHANGES MADE TO THE LONG TERM FORECAST AS THE HIGH PRESSURE
DOMINATES THE REGION THROUGH THURSDAY WITH THE NEXT LOW PRESSURE
MOVING IN FOR FRIDAY AND SATURDAY. MUCH UNCERTAINTY SURROUNDS THE
NEXT LOW...HOWEVER MODELS AGREE A SYSTEM WILL BE MOVING INTO THE
REGION DURING THAT TIME FRAME. AS A RESULT HAVE INCREASE POPS FOR
FRIDAY THROUGH SATURDAY NIGHT WITH OTHER ADJUSTMENTS TO CLOUDS AND
TEMPERATURES TO ALIGN WITH THE INCREASED POP.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WITH SCT/BKN CLOUDS. EXPECT VFR CONDITIONS WILL
CONTINUE THROUGH THE TAF PERIOD. HEATING HAS RESULTED IN WINDS
MIXING DOWN. GUSTY WINDS AT TIMES. WINDS WILL DIMINISH AROUND
SUNSET WITH THE LOSS OF HEATING AND REDUCED MIXING.

NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Oct 18, 4:44 AM EDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT SUN OCT 18 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
444 AM EDT SUN OCT 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

LOW TEMPERATURES TONIGHT WILL BE IN THE MIDDLE TO UPPER 30S WITH
SCATTERED FROST. NEAR FREEZING TEMPERATURES MAY OCCUR IN NORMALLY
COLDER LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW TEMPERATURES MONDAY NIGHT WILL BE IN THE MIDDLE TO UPPER 30S
WITH SCATTERED FROST. NEAR FREEZING TEMPERATURES MAY OCCUR IN NORMALLY
COLDER LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in South Carolina, 2009Frost Advisories in Georgia, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.